North Carolina, 2003Flash Flooding in North Carolina, September 18, 2003
September 18, 2003 · NWS RAH · 3 events in 3 counties and zones
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 18, 1:55 PM EST, 43 minutes earlier.
Area forecast discussion, Sep 18, 1:55 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT THU SEP 18 2003
CONTINUE WIND ADVISORY/WARNINGS IN SOUTH HALF TO LATE EVENING AND IN
THE NORTH TO MIDNIGHT.
EXCELLENT HURRICANE FORECASTS FROM TPC. STORM PERHAPS TO BE SLIGHTLY
WEST OF OFFICIAL TRACK BASED ON PRESSURE TENDENCIES. WINDS OVER MOST
OF OUR AREA FIGHTING AGAINST SYSTEMS TRANSLATION TO THE NORTH.
SURFACE AIR IS QUITE STABLE AND STRONGER WINDS ALOFT NOT EXPECTED TO
HAVE AN EASY TIME PUSHING TO THE SURFACE. SOME TROPICAL STORM FORCE
GUSTS IN OUR EASTERN PARTS SINCE NOON AND GOLDSBORO AT SUSTAINED 40
MPH. EXPECT WINDS TO SLOWLY SUBSIDE IN OUR SOUTH BY LATE AFTERNOON
TO BELOW ADVISORY CRITERIA BY LATE EVENING. WILL CONTINUE IN THE
NORTH TO MIDNIGHT...THOUGH THIS PERHAPS A BIT LONG.
EXTENDED THE FLOOD WATCH TO INCLUDE GOLDSBORO AND CONSIDERING MOTION
OF SYSTEM AND BANDING...CURRENT FLOOD WATCH LOOKS GOOD. SOME RISK TO
COUNTIES ON THE SOUTHEAST EDGE AND TRAINING OF BANDS A
RISK...HOWEVER FLOOD WATCH COVERS PRIMARY THREAT AREA AND WILL
STAND.
WILL ACCELERATE RAIN OUT OF THE AREA TONIGHT FOR A DRY FRIDAY. WINDS
15 TO 20 MPH AT SUNRISE THEN DECREASING. WEAK DRY FRONT FRIDAY
NIGHT.
LITTLE CHANGE TO THE EXTENDED. CHANCE OF RAIN TUESDAY THEN A COOL
SHOT WEDNESDAY BEFORE A SLOW RECOVERY IN TEMPERATURES BEGINS.
.RAH...INLAND TROPICAL STORM WIND WARNING FOR THE NORTHEAST
PIEDMONT...COASTAL PLAIN...EASTERN SANDHILLS TO MIDNIGHT NORTHEAST
AND 9 PM SOUTHEAST
...WIND ADVISORY UNTIL MIDNIGHT NORTHWEST...9 PM SOUTHWEST.
...FLOOD WATCH FOR NORTHERN COASTAL PLAIN...NORTHERN TIER COUNTIES
OF NORTHEAST PIEDMONT UNTIL MIDNIGHT.
RLH
Hazardous weather outlook, Sep 18, 5:00 AM EST, 9 hours 38 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
600 AM EDT THU SEP 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY
ALL ARE ADVISED TO STAY INFORMED OF THE LATEST INFORMATION ABOUT
HURRICANE ISABEL. THE STORM IS EXPECTED TO CROSS EASTERN NORTH
CAROLINA TODAY AND EARLY TONIGHT. ISABEL WILL CAUSE STRONG WINDS AND
HEAVY RAIN. AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FROM
NEAR BURLINGTON...SILER CITY...SANFORD...AND FAYETTEVILLE EAST.
WIND ADVISORIES ARE IN EFFECT WEST. A FLOOD WATCH IS IN EFFECT FROM
NEAR ROXBORO...WAKE FOREST...AND WILSON NORTHEAST.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT FOR
INFORMATION RELATED TO HIGH WINDS AND FLASH FLOODING CAUSED BY
HURRICANE ISABEL.
RFG
In the hours before
Special weather statement, Sep 18, 10:15 AM EST, 4 hours 23 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1115 AM EDT THU SEP 18 2003
...HURRICANE ISABEL BRINGING STRONG WINDS AND RAIN TO CENTRAL NORTH
CAROLINA...
...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT TODAY AND
EARLY TONIGHT FROM NEAR BURLINGTON...SILER CITY...SANFORD...AND
FAYETTEVILLE EAST. WIND ADVISORIES ARE IN EFFECT TO THE WEST...
...A FLOOD WATCH IS IN EFFECT FROM NEAR ROXBORO...WAKE FOREST...TO
WILSON AND LOCATIONS NORTHEAST...
BANDS OF RAIN WILL CONTINUE TO MOVE WEST ACROSS CENTRAL NORTH
CAROLINA THROUGH THE AFTERNOON. RAINFALL AMOUNTS HAVE BEEN BETWEEN A
QUARTER AND A HALF INCH PER HOUR...HOWEVER THE INTENSITY OF THE RAIN
HAS BEEN INCREASING AS STRONGER BANDS APPROACH FROM THE EAST. BRIEF
PERIODS OF HEAVY RAIN MAY PRODUCE OVER A HALF INCH OF RAIN IN AN
HOUR...ESPECIALLY IN LOCATIONS ALONG AND EAST OF I-95.
WINDS HAVE BEEN GUSTING TO TROPICAL STORM FORCE IN SOME LOCATIONS IN
THE COASTAL PLAIN...WITH A 48 MPH GUST RECORDED AT GOLDSBORO AND 39
MPH GUSTS RECORDED AT ROCKY MOUNT AND ROANOKE RAPIDS. WINDS WILL
INCREASE THROUGH THE AFTERNOON...WITH SUSTAINED WINDS NEAR 40 MPH
AND GUSTS TO NEAR 60 MPH POSSIBLE IN THE COASTAL PLAIN AND EASTERN
PIEDMONT. THESE WINDS WILL BE CAPABLE OF BLOWING DOWN TREES AND
POWERLINES. FARTHER WEST...THE TRIAD AREA AND WESTERN SANDHILLS CAN
EXPECT TO SEE SUSTAINED WINDS INCREASING TO 25 MPH WITH GUSTS UP TO
40 MPH. AT THESE SPEEDS...WINDS CAN OVERTURN LOOSE OBJECTS OUTDOORS
AND BRING DOWN TREE LIMBS AND WEAKENED TREES. MOTORISTS ACROSS
CENTRAL NORTH CAROLINA SHOULD USE CAUTION AS DRIVING CONDITIONS WILL
BE HAZARDOUS WITH THE STRONG WINDS AND RAIN...ESPECIALLY THOSE
DRIVING HIGH PROFILE VEHICLES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
DGS
Local storm report, Sep 18, 10:54 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1154 AM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM 5 NASHVILLE NC WIND DAMAGE
09/18/03 NASH TREES DOWN ON SEVERAL
ROADS IN COUNTY INCLUDING
OLD BELLY ROAD AND NEWBERRY
ROAD.Local storm report, Sep 18, 11:06 AM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1206 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM 5 NASHVILLE NC WIND DAMAGE
09/18/03 NASH TREES DOWN ON SEVERAL
ROADS IN COUNTY INCLUDING
OLD BELLY ROAD AND NEWBERRY
ROAD.
1155 PM SMITHFIELD NC WIND DAMAGE
09/18/03 JOHNSTON NUMEROUS TREES DOWN
THROUGHOUT COUNTY,
ESPECIALLY NEAR SMITHFIELD.
MANY TREES DOWN ON
POWERLINES AND SOME ARE ON
FIRE.
1200 PM WILSON NC WIND DAMAGE
09/18/03 WILSON NUMEROUS TREES DOWN
THROUGHOUT COUNTY. TREES
DOWN ON WIGGINS MILL
RD...HAYES RD AND LAMB RD.
1200 PM GOLDSBORO NC WIND DAMAGE
09/18/03 WAYNE NUMEROUS REPORTS OF TREES
DOWN THROUGHOUT COUNTY.
SOME POWER OUTAGES NOTED IN
GOLDSBORO.Local storm report, Sep 18, 12:00 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
100 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM WILSON NC WIND DAMAGE
09/18/03 WILSON ROOF BLOWN OFF MOBILE HOME
ON WEST SIDE OF TOWN ON
PACKHOUSE RD.Special weather statement, Sep 18, 1:05 PM EST, 1 hour 33 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-182100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EDT THU SEP 18 2003
...TROPICAL STORM FORCE WIND GUSTS AND HEAVY RAIN AFFECTING PORTIONS
OF CENTRAL NORTH CAROLINA...
...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT TODAY AND
EARLY TONIGHT FROM NEAR BURLINGTON TO FAYETTEVILLE AND LOCATIONS
EAST. WIND ADVISORIES ARE IN EFFECT TO THE WEST...
...A FLOOD WATCH IS IN EFFECT FROM NEAR ROXBORO TO WILSON AND
LOCATIONS NORTHEAST...
WINDS OVER THE COASTAL PLAIN AND EASTERN PIEDMONT HAVE BEEN
SUSTAINED BETWEEN 30 AND 40 MPH...WITH GUSTS UP TO 55 MPH. NUMEROUS
REPORTS OF DOWNED TREES AND POWER LINES HAVE BEEN RECEIVED. WINDS
ARE EXPECTED TO INCREASE THROUGH THE AFTERNOON AS THE CENTER OF
HURRICANE ISABEL MOVES CLOSER. SUSTAINED WINDS BETWEEN 40 AND 50 MPH
CAN BE EXPECTED...WITH GUSTS AROUND 60 MPH. IN THE SANDHILLS AND
WESTERN PIEDMONT...WINDS HAVE BEEN SUSTAINED BETWEEN 15 AND 25
MPH...WITH GUSTS TO 30 MPH. EXPECT WINDS IN THIS AREA TO INCREASE TO
20 TO 30 MPH...WITH GUSTS UP TO 40 MPH. WINDS WILL BLOW DOWN TREES
AND POWER LINES ACROSS CENTRAL NORTH CAROLINA...AND OVERTURN LOOSE
OBJECTS OUTDOORS. MOTORISTS SHOULD USE CAUTION AS DRIVING CONDITIONS
WILL BE HAZARDOUS WITH THE STRONG WINDS AND RAIN...ESPECIALLY THOSE
DRIVING HIGH PROFILE VEHICLES.
RAINFALL AMOUNTS IN THE COASTAL PLAIN HAVE REACHED TWO INCHES...WITH
THE HIGHEST AMOUNTS IN HALIFAX...EDGECOMBE...AND WILSON COUNTIES.
LOCATIONS IN THE PIEDMONT AND SANDHILLS HAVE RECEIVED AROUND ONE
INCH SO FAR. BANDS OF HEAVY RAIN WILL CONTINUE TO MOVE FROM EAST TO
WEST ACROSS THE AREA...WITH THE HEAVIEST AMOUNTS IN THE COASTAL
PLAIN. AN ADDITIONAL ONE TO TWO INCHES CAN BE EXPECTED BEFORE 500
PM. SMALL CREEKS AND STREAMS...LOW LYING AREAS...AND DIPS IN ROADS
MAY BEGIN TO FLOOD ACROSS THE COASTAL PLAIN.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
DGS
Local storm report, Sep 18, 1:08 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
208 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM GARNER NC WIND DAMAGE
09/18/03 WAKE LARGE PINE TREES DOWN ON
I-40 AND GARNER ROAD.
1230 PM GOLDSBORO NC WIND DAMAGE
09/18/03 WAYNE SEVERAL TREES DOWN IN
GOLDSBORO.
0130 PM CARY NC WIND DAMAGE
09/18/03 WAKE TREE DOWN ON HIGHHOUSE
ROAD AND CARY PARKWAY.
0140 PM CARY NC WIND DAMAGE
09/18/03 WAKE TREE DOWN ACROSS TRAFFIC
LIGHTS ON MAYNARD ROAD.
0200 PM RALEIGH NC WIND DAMAGE
09/18/03 WAKE TWO LARGE OAK TREES DOWN
ON POOLE ROAD.
0205 PM OXFORD NC WIND DAMAGE
09/18/03 GRANVILLE TREE DOWN ON ROUTE 158
NEAR OXFORD.Flash Flood, Halifax
- When
- September 18, 2:38 PM EST to 6:00 PM EST
- Where
- Halifax County, Roanoke Rapids
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.258, -77.652 (the zone’s center; the record gives no point)
Flooded roads were impassable in Roanoke Rapids.
Flash Flood, Edgecombe
- When
- September 18, 4:00 PM EST to 6:00 PM EST
- Where
- Edgecombe County, Tarboro
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.913, -77.597 (the zone’s center; the record gives no point)
Town Creek flooded over highway 111 near Tarboro.
Flash Flood, Warren
- When
- September 18, 6:00 PM EST to 8:00 PM EST
- Where
- Warren County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.397, -78.107 (the zone’s center; the record gives no point)
Low lying areas around the county were flooded along with some roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Maryland, September 18 to 19, 20031 death · 200 injured · $531 million · 8 events
- Flash Flooding and Flooding in Virginia, September 18 to 21, 200370 injured · $39 million · 50 kt wind · 42 events
- Tropical Storm in Virginia, September 18 to 19, 20033 deaths · $52 million · 18 events
- Hurricane in Virginia, September 18 to 19, 20032 deaths · $517 million · 19 events
- Tropical Storm and Storm Surge in New Jersey, September 18 to 20, 20032 deaths · $8.0 million · 50 kt wind · 36 events
- Hurricane in Virginia, September 18 to 19, 20032 deaths · $9.7 million · 6 events
- Tropical Storm in Virginia, September 18 to 19, 200329 injured · $55 million · 5 events
- Hurricane in North Carolina, September 18 to 19, 20031 death · $17 million · 7 events
- Hurricane in North Carolina, September 18, 20031 death · $7.3 million · 13 events
- Tropical Storm in District of Columbia, September 18 to 19, 2003$125 million · 1 event
- Tropical Storm and Storm Surge in Maryland, September 18 to 19, 2003$50 million · 50 kt wind · 15 events
- Storm Surge and Flash Flood in Pennsylvania, September 18 to 19, 20031 injured · $32 million · 52 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337990, 5337991, 5336766.